Young adults, seniors, those with compromised immune-systems, as well as persons with inflammatory-bowel disease or diabetes, and those taking H2 blockers or antacids, all have an elevated risk of contracting Traveller’s Diarrhea (TD)1. Overall, a very high number of travelers to higher-risk destinations, 30% or more, will contract an infection and be faced with its symptoms. TD is an acute illness that acts to destabilize the natural balance of the microbial flora of the entire enteric system. Those people whose intestinal flora is not in good balance can be more susceptible to some of the infectious agents associated with TD, or may suffer more acute symptoms2. Though the symptoms of TD might not appear even after returning home, the onset of diarrhea usually occurs within the first week of travel. Depending on one’s location the symptoms can be difficult to manage. After the first symptoms of the illness appear, it can cause four or five loose or watery bowel movements per day. Other symptoms may include abdominal cramps, vomiting, nausea, bloating, a general feeling of discomfort, and fever. Certain symptoms, such as pronounced fever or weakness, blood or mucous in the diarrhea, abdominal pain, reduced urination, light-headedness, or changes in mental state indicate that immediate medical attention is required. Any signs of losing consciousness, seizures, shock, or coma signify a life-threatening situation. In the most severe cases, the symptoms associated with TD are antecedent to cholera, dysentery, and typhoid.
- 1. McFarland L. Meta-analysis of probiotics for the prevention of traveler's diarrhea. Travel Med Infect Dis. 2007 5:97-105.
- 2. Yates J. Traveller’s Diarrhea. Am Fam Phys. 2005. 71:2095-2100